Share this:
abba202020
@abba202020

Posts: 3
Joined: Dec 07, 2018

mentally unstable for a while, stopped taking my meds

Posted by @abba202020, 3 days ago

Hi everyone! I was hoping you guys could help me because I'm not sure what to do. Two years ago my depression and anxiety got very bad, I was in and out of the hospital for a while, but after taking a year off of school and somewhat recovering, I decided I wanted to see what it would be like to go off of my antidepressants. Overall I am feeling much better throughout the day and night, but in the mornings I am always waking up in a panic. It is sometimes so bad that I can't leave the house, having to cancel prior commitments, just to sit inside and cry and freakout and I am never even sure why I'm freaking out and what its about. I have horrible nightmares every single night, very vivid and scary, sometimes about flashbacks to bad times, and sometimes things that are so insane that would probably never happen. It is like about 4 hours after I wake up that I usually feel great and it lasts until I got to bed. Antidepressants have made me feel foggy, not myself/real, gain weight… I don't want to go back on them but i want this morning panic and nightmares to stop!!

REPLY

I understand what you are going through as I have been there with the crying and anxiety. I am sorry you are having these issues. May I ask a few questions? Did your doctor decide to take you off your meds? Did you taper off gradually or just stop them? Have you discussed other meds with your doctor or ways to deal with the side effects of the meds? Thank you for your answers to these questions.

Welcome to Mayo Connect @abba. A lot of us have felt what you are feeling. Have you had a major illness that started this? I would like to ask a few questions, if you don't mind. What kind of medications are you on? For how long? Is a psychiatrist prescribing these for you? Have you discussed PTSD with your physician?

@abba202020

To echo Merry, welcome to the Mayo Connect community. Although we aren't medical professionals, we do offer our experience and support for what you're going through. I have a hunch from what you have shared, that you are experiencing the withdrawal symptoms of suddenly stopping your antidepressant. You really need to talk with the doctor who prescribed the medication and let them know you have stopped. Withdrawal can be very difficult and should be tapered, not suddenly stopped. Depending on the medicine, your cold turkey stop could be more difficult than you are prepared for. Your pharmacist may also be able to help you with a tapering schedule.

I take an antidepressant, and I don't have side effects from it. There are many different antidepressants out there that may work for you without the side effects you have had with the one you were taking. You can also get a DNA test to determine which medications will work for you. It sounds to me that you have had some very difficult times in the past 2 years. I recommend that you find a talk therapy counselor as well as a psychiatrist (who can prescribe meds) so you can work out the "bad times" you've had in the past. I was in talk therapy for 20 years, refusing to even consider antidepressants. Then about 7 years ago I was so depressed that I finally asked my doctor for a medication. I was fortunate that the first antidepressant I was prescribed, Citalopram, worked for me after titrating onto it slowly. I will be taking it for the rest of my life as I realize how much better I am with it. Apparently my brain chemistry doesn't keep me stable and I need the serotonin boost from the medication. I have no side effects from it, and my family and I are much happier with me on it.

I hope to hear from you soon to see how you are doing. Answering the questions asked by Merry and Johnhans will help us be more supportive. I'm so glad you have reached out for help with this.

@johnhans

I understand what you are going through as I have been there with the crying and anxiety. I am sorry you are having these issues. May I ask a few questions? Did your doctor decide to take you off your meds? Did you taper off gradually or just stop them? Have you discussed other meds with your doctor or ways to deal with the side effects of the meds? Thank you for your answers to these questions.

Jump to this post

Thanks for your response. I switched therapists a while back and could no longer have the same psychiatrist, so before getting a new psychiatrist i thought i would try going off my meds. I gradually stopped, and when i decided i didn't want to go back on them i never got a new psychiatrist, just a new therapist.

@merpreb

Welcome to Mayo Connect @abba. A lot of us have felt what you are feeling. Have you had a major illness that started this? I would like to ask a few questions, if you don't mind. What kind of medications are you on? For how long? Is a psychiatrist prescribing these for you? Have you discussed PTSD with your physician?

Jump to this post

Thanks for your response. I was on fluoxetine and lamictal, I would say my major illness has just been depression and anxiety, no specific cause really. I attempted suicide 2 years ago and haven't been suicidal for these past 2 years, but do have flashbacks a lot. I have briefly talked about PTSD with my therapist but not in depth. I was on all different antidepressants for about 6 years, but i feel like they never helped.

Abba- All of this makes sense and I hope that your body is now back to a stable "normal" self! I decided after a major time of depression that I would never go off antidepressants again. I have battled some form of depression my whole life and I was plain tired of it. I have other things to deal with that I can use the energy for. Your decision is admirable. How are you feeling?

@abba202020

Thanks for your response. I was on fluoxetine and lamictal, I would say my major illness has just been depression and anxiety, no specific cause really. I attempted suicide 2 years ago and haven't been suicidal for these past 2 years, but do have flashbacks a lot. I have briefly talked about PTSD with my therapist but not in depth. I was on all different antidepressants for about 6 years, but i feel like they never helped.

Jump to this post

@abba- If you are having flashbacks than I hope that you don't delay discussing PTSD. Therapy is different, at least it was for me. It sounds like you had a very tough time, but have courageously overcome it! yay for you! What do you do if you get depressed now?

@abba202020

Thanks for your response. I switched therapists a while back and could no longer have the same psychiatrist, so before getting a new psychiatrist i thought i would try going off my meds. I gradually stopped, and when i decided i didn't want to go back on them i never got a new psychiatrist, just a new therapist.

Jump to this post

It sounds as if you have a depression that is caused by events rather than a chemical imbalance. Therapy is good for this. Do you think that maybe a psychiatrist might be able to give you the green light to keep on without the meds and to confirm you do not have a chemical imbalance?

Please login or register to post a reply.